EconPapers    
Economics at your fingertips  
 

Firm heterogeneity, trade, multinationals, and growth: A quantitative evaluation

Tommy Wu ()

Journal of International Economics, 2015, vol. 97, issue 2, 359-375

Abstract: In this paper I study and quantify the long-run effects of openness to trade and multinational production in a model of endogenous innovation with firm heterogeneity. When trade is liberalized, some multinationals find it more profitable to export and forgo the costs of maintaining capacities in foreign markets. I examine how this trade-off can have long-run effects on growth and welfare. The model emphasizes the importance of firms' ability to access multiple markets in providing incentives to innovate and highlights the role of the quality of technology in international technology spillovers for promoting growth. I find that by shutting down openness to both trade and multinational production with other OECD countries, the US would experience a welfare cost that is equivalent to a 39% drop in consumption, with the dynamic effect accounting for at least 40% of the estimated welfare cost. Since multinationals tend to use relatively high quality technology, trade liberalization alone can lead to an adverse effect on economic growth and consumer welfare by reducing the level of multinational production.

Keywords: Multinational production; International trade; Heterogeneous firms; Endogenous growth; Technology diffusion; Spillovers (search for similar items in EconPapers)
JEL-codes: F12 F23 F43 O33 O41 (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022199615001191
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:97:y:2015:i:2:p:359-375

DOI: 10.1016/j.jinteco.2015.07.004

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Haili He ().

 
Page updated 2020-06-20
Handle: RePEc:eee:inecon:v:97:y:2015:i:2:p:359-375